Steroids found to cause temporary disability after injectionSteroids provide rapid pain relief and anti-inflammatory properties. These properties make it so popular in the treatment of shoulder or rotator cuff injury and other tendon-related injuries. However, a recent study showed that steroids injection can actually produce temporary weakening of the tendons and surrounding tissues right after steroid injection. Patients should rest for a few weeks before returning to their regular activities or begin physical therapy sessions.

According to the senior study investigator Dr. John Callaci, an assistant professor in the Loyola University Department of Orthopedic Surgery and Rehabilitation in Chicago, steroid injection brings about a response to tissues similar to a tendon injury. Tendons usually behave like it thinks it has been acutely injured. It will then produce things that it normally produces when it is injured in order to heal itself. This mechanism may produce temporary instability.

The researchers are currently conducting further research to determine if steroids affect the strength, stress, strain and elasticity of tendons. They are still in the process of investigating the basis of how tendons heal and how steroids may help in the healing process. They further added that they want to determine certain information such as changes in biomechanical properties after steroid injection, amount of scar formation after using steroids and other changes a tissue undergoes after treatment.

According to Dr. Callaci as quoted by Medical News Today:

“We found that steroid injections cause a tendon to behave in a way where it thinks it has been acutely injured,” noted Callaci. “Steroids rapidly provide anti-inflammatory and pain relief. That is why steroids are so popular, but physical therapy also can produce some of the same effects. It just takes longer.”